Idaho, 2012

Winter Storm and Heavy Snow in Idaho, January 16 to 17, 2012

January 16 to 17, 2012 · NWS OTX · 2 events in 2 counties and zones

A very slow moving cold front sagged southeastward across the Idaho Panhandle. South of this front was strong moist westerly flow into the Central Panhandle Mountains and southern portions of the Northern Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A very slow moving cold front sagged southeastward across the Idaho Panhandle. South of this front was strong moist westerly flow into the Central Panhandle Mountains and southern portions of the Northern Panhandle. Good orographic forcing resulted in heavy snowfall amounts ranging from four to eight inches in the valleys to over a foot in the mountains. Gusty winds associated with the cold front passage resulted in blowing snow and blizzard like conditions across the Central Panhandle Mountains. Heavy snowfall in the Northern Panhandle was mainly confined to the southern portion of the zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 16, 4:12 PM PST, 6 hours 18 minutes earlier.

Area forecast discussion, Jan 16, 4:12 PM PST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PST Mon Jan 16 2012

.SYNOPSIS...Avery active and potentially severe winter weather
pattern will envelop most of the inland northwest this week. The
first in a series of winter storms will bring moderate snow
to much of the region tonight and Tuesday...then larger and
potentially heavy snow producing storm will arrive by Wednesday
and last through through much of Thursday. The active weather
regime will continue through next weekend...but snow levels may
rise late in the week.

&&

.DISCUSSION...

...WINTER RETURNS WITH A STRONG THREAT OF WIDESPREAD HEAVY SNOW
THROUGH THE NEXT FEW DAYS...

Tonight and Tuesday...Pacific satellite loop reveals a deep and
cold trough over the eastern Pacific and Northwest United States.
The speckled and cellular appearance of the clouds in the cusp of
this trough just off the coast is indicative of a cold and
unstable air mass capable of producing local intense snow showers
over the region as this trough cusp passes though during the next
24 hours. Furthermore...regional radar and satellite depict an
enhanced area of showers associated with a wave disturbance moving
onshore into the west side this afternoon. The latest Nam and GFS
models both are handling this wave comparably and
plausibly...thus there is reasonably high confidence in the
forecast fro the next 24 hours as this wave sweeps through the
region.

In a nutshell...the forecast area will experience a "baby storm"
starting tonight and lasting through Tuesday...followed by a short
break period before the "mother storm" arrives on or about Wednesday.

Tonight's storm will be characterized by a weak upper level and mid
level warm front passage tonight...and a following cold front
passage on Tuesday. A weak but stable surface low pressure will
track across the northern tier zones enhancing lift and drawing
breezy and gusty southwest winds into the low pressure as it
transits across the north tonight and Tuesday. Lapse rates under
this cold pool aloft will be unstable...with dynamic lift aloft
augmented by orographic upslope into the northeast and panhandle
mountains compliments of a generally westerly or slightly
southwest mid level flow regime. All of these ingredients argue
for widespread and dense snow showers slopping over the Cascade
crest...diminishing into isolated snow showers in the deep basin
and Cascades lee zones...then enhancing into frequent snow
showers over the rising terrain of the Eastern Columbia Basin
culminating in almost constant dense snow showers over the Idaho
Panhandle Mountains and Northeast Washington Mountains. This cycle
will begin this evening at all locations and last through late
Tuesday. With the prospect of two significant systems transiting
the region over the next few days...highlights have been tailored
to try to create as little confusion as possible within
established highlighting policy.

First...a spread of Winter Weather Advisories will be issued with
the afternoon package mainly for the eastern zones to deal with
tonight and Tuesday...the "baby storm". This will be a rather long
run risk period for occasional/frequent snow showers which will
lay down an inch or two at most locations every 6 hours or so
through the next 24 hours...with the possibility of local
enhanced accumulations if showers become organized or begin
training through any particular location.

The second storm...the "mother storm" will continue to be covered by
the Winter Storm Watch for the time being...although confidence
for heavy snow accumulations is increasing to the point where
upgrading to warnings over much of the region will likely occur
on subsequent shifts.

The exception to this strategy will be the Central Idaho Panhandle
Mountains...where the break period between the two storms will be
barely noticeable and all ingredients come together for a long run
storm of especially heavy mountain snowfall potential (storm total
40 to 50 inches possible on the peaks) through much of the rest of
the week. The Winter Storm Warning for this zone will be issued with
this afternoon's forecast package and run at least through Thursday
Night. /Fugazzi

Wednesday through Thursday Night: A complex forecast from mid week
onward as modified arctic air collides with several moisture rich
storms coming in from the Pacific. At this time, it appears that
the most significant storm system will impact the Inland Northwest
Wednesday and Wednesday night. There is good model agreement
between the GFS and ECMWF that a surface low will reach the
Washington coast on Wednesday morning and track inland through the
afternoon and evening. Strong high pressure extending from British
Columbia into the prairies of northern Montana will lock modified
arctic air over much of Washington and north Idaho. The 12z and
18z runs of the NAM are a bit slower than the preferred compromise
of the GFS/ECMWF. The heaviest snow rates appear to occur
Wednesday afternoon into Wednesday evening for most of eastern
Washington and north Idaho. The best isentropic ascent will likely
occur along the stalled arctic boundary which appears to lie along
the Interstate 90 corridor, where 3 to 6 inches of snow looks
likely Wednesday and Wednesday night from around Moses Lake to
Spokane to Kellogg. Mid level westerly flow will enhance snow
amounts a bit over the rising terrain of north Idaho, but the
frontal forcing will be very significant with an 850mb temperature
gradient from -3C over the Palouse to -10C around Sandpoint.

The most concerning element to the forecast is the position of the
stalled arctic boundary Thursday and beyond. Another surface low
on Thursday is expected to take a very similar track to
Wednesday's storm. However, the belt of high pressure to the
northwest will be weakening, suggesting that the arctic boundary
will be weakening. This weakening trend may allow the arctic
boundary to lift north. The models have struggled with this for
several days. Thermal profiles may also support a band of freezing
rain or sleet on Thursday from Moses Lake to Ritzville to Pullman.
These details are very low confidence given the fluctuation in
model solutions and the anticipated tight thermal gradient over
the region. The one certainty seems to be the continued pounding
the mountains will receive from mid week through the weekend. The
Northeast Blues, the Cascades and the mountains of the Idaho
Panhandle will receive several feet of new snow. Good news for our
short term drought condition. Bad news for motorists planning to
travel through the passes. /GKoch

Friday through Monday: The transition into a warmer boundary layer
and restriction of snow to mainly the mountains looks well at hand
by Friday. While both the 12z GFS and its accompanying ensemble
system's mean trended colder (along with the 12z ECMWF), it
certainly seems like the deepest cold air will long have departed
by that time. However, there is still considerable uncertainty
with regard to how warm we will get, as not all models nor
ensemble systems get things warm enough from roughly I-90
northward to fully change from snow to rain. Given the newly found
agreement on thermal profiles early in the extended forecast, the
grids leans hard toward a compromise between the ECMWF and GFS.
After that time, due to varying degrees of warming and cooling
noted on the models during any period that makes up the latter
half of the weekend and Monday, grid changes were generally small,
except to lower pops as troughing looks to depart by that time.

Timing for any systems that will force precipitation from Friday
into the weekend is very poor. However, on shore flow does support
the idea of high pops in the mountains. In addition, once
850 mb temperatures stop their upward trend by Friday night, they
again fall well below 0C by the end of the weekend, which should
help to return things to a more wintry state by that time. All in
all, a very active pattern looks to be in store with much below
normal confidence in timing of any particular system or
precipitation type that would affect particularly the Columbia
Basin, Lewiston, Pullman, Spokane, even Coeur D'Alene. /Fries

&&

.AVIATION...
00Z TAFS: A broad and very cold upper level trough remains over the
Pacific Northwest. Several weak disturbances are expected to move
across Washington state between 00z and 21z. With 500mb temperatures
of -37C to -39C, convective snow showers will occur periodically
around Spokane, Sandpoint, Colville and Pullman. With such cold air
aloft these snow showers will have the potential to be locally
intense. With 850-700mb flow west or southwesterly through Tuesday
afternoon, the Idaho Panhandle and northeast Washington will be
favored with good orographic flow and a bit of isentropic
enhancement. The TAFS are broadbrushed. Snow showers will have the
potential to drop visibilities below a mile temporarily, but should
be somewhat progressive in nature around Spokane and Pullman. TAFs
will need to be updated using radar and satellite trends. Tempo
groups from 00z to 21z reducing visibility to 1SM are not feasible.
/GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  32  18  25  20  30 /  60  70  50  90  70  90
Coeur d'Alene  20  31  17  26  21  30 /  80  90  50 100  80 100
Pullman        23  32  25  32  31  36 /  60  80  90 100  80 100
Lewiston       25  38  29  38  35  43 /  40  50  90 100  70 100
Colville       20  29  13  24  19  28 /  70  70  60  90  70  70
Sandpoint      21  29  13  22  18  30 / 100 100  60  90  90  90
Kellogg        20  26  21  30  24  32 / 100 100  90 100 100 100
Moses Lake     19  36  19  24  21  32 /  20  20  40 100  50  70
Wenatchee      20  32  18  21  19  31 /  40  20  30  90  40  60
Omak           15  27  10  17  13  26 /  40  20  30  80  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

     Winter Weather Advisory from 7 PM this evening to 4 PM PST
     Tuesday for Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Friday
     for Central Panhandle Mountains.

WA...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for East Slopes Northern Cascades-Lower Garfield
     and Asotin Counties-Moses Lake Area-Northeast Blue
     Mountains-Northeast Mountains-Spokane Area-Upper Columbia
     Basin-Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 7 PM this evening to 4 PM PST
     Tuesday for Northeast Mountains-Spokane Area-Washington
     Palouse.

     Winter Weather Advisory until 4 PM PST Tuesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Jan 16, 6:21 AM PST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PST MON JAN 16 2012

IDZ003-004-027-WAZ033-171430-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
621 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LOCALLY HEAVY SNOW ACCUMULATIONS WILL BECOME ISOLATED
THIS MORNING...BUT LINGER THE LONGEST IN THE CENTRAL IDAHO
PANHANDLE MOUNTAINS. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
TO ACCOUNT FOR THIS SNOW THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WEATHER DISTURBANCE WILL BRING MORE SNOW ON TUESDAY...THEN
FOLLOWED BY A MORE POTENT SNOW PRODUCING STORM WEDNESDAY. THE
THREAT FOR ADDITIONAL SNOW WILL CONTINUE UNTIL THE END OF THE
WEEK...THOUGH IT APPEARS THAT SNOW LEVELS WILL RISE HIGH ENOUGH
BEGINNING THURSDAY TO KEEP ANY SUBSEQUENT SNOWFALL LIMITED TO THE
MOUNTAINS. WINTER STORM WATCHES HAVE BEEN ISSUED TO ACCOUNT FOR
THESE LATEST HEAVY SNOW THREATS.

IDZ001-002-026-WAZ031-032-034>038-041>044-171430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WEATHER DISTURBANCE WILL BRING MORE SNOW ON TUESDAY...AND
YET ANOTHER MORE POTENT SNOW PRODUCER IS EXPECTED WEDNESDAY.
FREEZING RAIN AND SLEET WILL ALSO BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT MAINLY IN THE UPPER COLUMBIA BASIN. THE THREAT
FOR ADDITIONAL SNOW WILL CONTINUE UNTIL THE END OF THE
WEEK...THOUGH IT APPEARS THAT SNOW LEVELS WILL RISE HIGH ENOUGH
BEGINNING THURSDAY TO KEEP ANY SUBSEQUENT SNOWFALL LIMITED TO THE
MOUNTAINS. WINTER STORM WATCHES HAVE BEEN ISSUED TO ACCOUNT FOR
THESE LATEST HEAVY SNOW AND ICE THREATS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Central Panhandle Mountains

When
January 16, 10:30 PM PST to January 17, 10:40 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Gusty winds along Interstate 90 resulted in blizzard like conditions, especially over Lookout Pass. Several spinoffs were reported along the interstate during the day on the seventeenth. An accident was reported between Osburn and Silverton on the interstate as well as a one vehicle accident occurring at 1335PST just past westbound milepost 39. Nuckols and Magee Peak RAWS sites reported sustained winds of over 20 mph with gusts up to near 50 mph during the evening hours on the seventeenth. There were numerous reports of heavy snowfall, which varied from five inches to fifteen inches. Silver Mountain Ski area reported ten inches of new snowfall.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 AM PST to 3:15 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Spotters reported around four to five inches of heavy snowfall south of Naples. One spotter reported nine inches of snowfall just to the south-southeast of Clark Fork. Schweitzer Ski Resort received fourteen inches of new snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359236, 359135.